Alert archive / West Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 140, NWS Pittsburgh, PA

September 2, 2014Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 2, 2014, 2:45 PM EDT for Preston County, Tucker County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2014, 2:45 PM EDT (18:45 UTC)
Expired
Sep 2, 2014, 3:15 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:42 PM EDT, 3 minutes earlier.

Area forecast discussion, Sep 2, 2:42 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 PM EDT TUE SEP 2 2014

.SYNOPSIS...
A COLD FRONT WILL CROSS THIS EVENING...WITH SHOWERS AND
THUNDERSTORMS AHEAD OF IT. DRY AND LESS HUMID WEATHER RETURNS FOR
WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
FRONT MAKING EASTWARD PROGRESS AND APPROACHING THE WESTERN BORDER
OF THE CWA. IT WILL SWING THROUGH THIS AFTERNOON AND EXIT THE EAST
BY 00Z. SECONDARY DEWPOINT BOUNDARY BACK NEAR DTW AND FDY WILL
THEN MOVE THROUGH OVERNIGHT. STILL SOME FAIRLY THICK CLOUD COVER
IN SPOTS...ESPECIALLY ACROSS OUR NORTHERN COUNTIES...BUT MORE SUN
ACROSS THE SOUTH HAS LED TO BETTER DESTABILIZATION...WITH UP TO
2000 J/KG NOTED ON SPC MESOANALYSIS. STILL DO NOT SEE A WIDESPREAD
SEVERE THREAT...BUT AVAILABLE INSTABILITY PLUS MARGINAL 0-6KM
SHEAR OF 35-40 KNOTS MAY SUPPORT AT LEAST A COUPLE STORMS WITH
DAMAGING WIND GUSTS. CANNOT RULE OUT ISOLATED WATER PROBLEMS OVER
LOW FFG AREAS AS WELL GIVEN THE RIBBON OF UP TO 1.8 INCHES OF
PRECIPITABLE WATER ALONG THE FRONT...PLUS UNIDIRECTIONAL FLOW
SUPPORTING THE POSSIBILITY OF TRAINING CELLS. HAVE DECREASED POPS
A BIT FROM EARLIER BUT HAVE MAINTAINED LIKELY VALUES WITH FROPA.
KEPT CHANCE POPS BEHIND INITIAL FRONT AS ADDITIONAL SHRA/TSRA MAY
ACCOMPANY THE DEWPOINT BOUNDARY FURTHER WEST.

CLOUDS WILL CLEAR FROM WEST TO EAST OVERNIGHT. THINK LINGERING LOW
LEVEL MOISTURE WILL BE REALIZED MORE AS FOG THAN STRATUS
OVERNIGHT WITH GRADIENT SLACKENING...AND HAVE INSERTED VALLEY FOG
CWA-WIDE. WEDNESDAY WILL FEATURE PLENTY OF SUNSHINE UNDER HIGH
PRESSURE. EXPECTING AFTERNOON CU DEVELOPMENT...BUT SHRA POTENTIAL
SHOULD BE KEPT IN CHECK BY CAPPING ALOFT AND SUBSIDENCE.

TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL EVEN BEHIND THE
FRONT...AS H500 HEIGHTS REMAIN A BIT HIGH FOR THIS TIME OF YEAR. CL

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
DRIER AND TEMPORARILY COOLER AIR INFILTRATES THE REGION WEDNESDAY
NIGHT INTO THURSDAY. WITH ABUNDANT RECENT RAINFALL AND STRONG
OVERNIGHT INVERSIONS WEDNESDAY NIGHT INTO THURSDAY MORNING...AT
LEAST SOME FOG FORMATION SEEMS POSSIBLE. OTHERWISE...LAYER RH
VALUES FALL OFF A CLIFF AND CLEARING SEEMS TO BE QUITE THE COMMON
THEME AMONGST THE MODEL SOLUTIONS FROM WEDNESDAY NIGHT INTO
THURSDAY NIGHT. THE MODEL CONSENSUS FAVORS THE NEXT SYSTEM
DROPPING TOWARD THE AREA ON FRIDAY. IN FACT...THE SPREAD AMONGST
THE OPERATIONAL GFS/EMCWF/CANADIAN IS SMALL ENOUGH TO BE
NEGLIGIBLE...SO TIMING FOR SHOWERS/THUNDERSTORMS WAS PINNED TO
INCREASE FRIDAY AFTERNOON AND EVENING...WITH LIKELY POPS FEATURED
MOST PLACES IN THE EVENING.

TEMPERATURES DO MANAGED TO INCREASED THURSDAY AND FRIDAY...WITH
850 MB CONSENSUS VALUES RUNNING UP TOWARD +18 TO +20C. GIVEN THE
LOWER SUN ANGLE...THESE VALUES WILL BE TOUGH TO MIX OUT TO THE
SURFACE WITHOUT A LOT OF MECHANICAL HELP BELOW THAT LEVEL. AS
SUCH...HIGHS SHOULD REMAIN LARGELY IN THE 80S THROUGH THE END OF
THE WEEK RATHER THAN MAKING ANY REALISTIC RUN UP TOWARD 90F. FRIES

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MUCH COOLER AND DRIER AIR FOR THE END OF THE LONG TERM WITH BROAD
SURFACE HIGH BUILDING IN FROM THE NORTHWEST.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE NEXT 4-6 HOURS WILL BE THE BUSIEST OF THE TAF PERIOD...WITH
FROPA DURING THAT TIME. EXPECTING SHRA/TSRA TO BECOME MORE
WIDESPREAD OVER THE NEXT COUPLE OF HOURS. SHOULD BE ENOUGH MVFR
RESTRICTIONS FOR TEMPO TSRA MENTION. BRIEF IFR ALSO POSSIBLE BUT
DID NOT WRITE UP AT THIS TIME. EXPECT CLEARING FROM WEST TO EAST
DURING THE 22Z-04Z PERIOD...WITH A FAIRLY MINOR WIND SHIFT TOWARDS
THE WSW. MVFR/IFR FOG LOOKS LIKE A GOOD BET OVERNIGHT GIVEN
RAIN...LINGERING LOW LEVEL MOISTURE AND SLACKENING GRADIENT. VFR
WILL RETURN WITH SCT CU ONCE FOG LIFTS BY 14Z. CL

OUTLOOK.../TONIGHT THROUGH SATURDAY/...
COLD FRONT MAY BRING RESTRICTIONS FRIDAY AND SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 2, 4:20 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EDT TUE SEP 2 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-030830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
420 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE STORMS TODAY.

CURRENTLY...THE SEVERE THREAT IS MARGINAL WITH DAMAGING WINDS
BEING THE GREATEST CONCERN. IF SEVERE STORMS DO DEVELOP...THEY WILL
LIKELY BE ISOLATED. ANOTHER HAZARD TODAY IS THE THREAT FOR HEAVY
DOWNPOURS. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
HIGH RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME. THIS COULD CAUSE
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 2, 2:17 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT TUE SEP 2 2014

PAZ075-076-WVZ022-023-021845-
FAYETTE PA-FAYETTE RIDGES PA-MONONGALIA WV-PRESTON WV-
217 PM EDT TUE SEP 2 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PRESTON...
NORTHEASTERN MONONGALIA AND SOUTHEASTERN FAYETTE COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAUREL RUN...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  FAIRCHANCE...         ELLIOTTSVILLE...      HOPWOOD...
  UNIONTOWN...          CHALKHILL...          FARMINGTON...
  OHIOPYLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3964 7977 3972 7986 3997 7967 3986 7941
      3982 7936 3980 7936
Special weather statement, Sep 2, 2:23 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT TUE SEP 2 2014

MDZ001-WVZ023-041-021915-
GARRETT MD-PRESTON WV-TUCKER WV-
223 PM EDT TUE SEP 2 2014

...STRONG THUNDERSTORMS WILL AFFECT GARRETT...NORTHERN TUCKER AND
SOUTHERN PRESTON COUNTIES...

AT 220 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM KINGWOOD
TO FELLOWSVILLE TO 9 MILES EAST OF PHILIPPI...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.  INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  TUNNELTON...          NEWBURG...            GLADESVILLE...
  FELLOWSVILLE...       KINGWOOD...           ROWLESBURG...
  HANNAHSVILLE...       SAINT GEORGE...       TERRA ALTA...
  CRANESVILLE...        CATHEDRAL STATE PARK...
  THOMAS...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3948 7906 3941 7913 3935 7925 3930 7929
      3930 7933 3919 7948 3918 7947 3922 7934
      3920 7929 3919 7929 3914 7933 3911 7982
      3914 7984 3923 7981 3925 7986 3930 7989
      3947 7990 3973 7894 3972 7893

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:17 PM EDTSpecial Weather StatementPBZFayette28 min
Sep 2, 3:37 PM EDTSevere Thunderstorm WarningPBZClarion, Mercer, Venango25 min
Sep 2, 3:49 PM EDTAreal Flood AdvisoryPBZVenango3 hr
Sep 2, 3:54 PM EDTSpecial Weather StatementPBZWestmoreland51 min
Sep 2, 4:30 PM EDTTornado WarningPBZJefferson30 min
Sep 2, 5:19 PM EDTSpecial Weather StatementPBZIndiana41 min
Sep 2, 5:32 PM EDTSevere Thunderstorm WarningPBZIndiana28 min
Sep 2, 2:23 PM EDTSpecial Weather StatementPBZPreston52 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.